Alert archive / Massachusetts / Gale Watches in 2018

Gale Watch 34, NWS Boston/Norton, MA

November 8, 2018

NWS Boston/Norton, MA issued this gale watch at Nov 8, 2018, 3:34 PM EST. It took effect at Nov 10, 2018, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 8, 2018, 3:34 PM EST (20:34 UTC)
In effect from
Nov 10, 2018, 10:00 AM EST
Expired
Nov 9, 2018, 2:35 AM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Nov 8, 12:51 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 8, 12:51 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1251 PM EST Thu Nov 8 2018

.SYNOPSIS...
High pressure provides one more dry day today. Stout storm
system forecast around Friday evening with moderate to heavy
rains, potential flooding, and possible strong to damaging
winds. This low exits early Saturday, with dry and cool
conditions returning this weekend. Another low pressure is
likely to bring more precipitation to our region early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...

A cool and quiet afternoon. High pressure continues to build
into the region from the Great Lakes. W/NW winds becoming
light. Have scattered stratocumulus making it over the east
slopes of the Berkshires. Otherwise mostly sunny skies/filtered
sunshine with some cirrus.

Nudged afternoon highs up a couple of degrees as some locales at
noon were in the low 50s. Can't rule out a few spots getting
close to 60. Coolest spots will be the higher terrain of the
Worcester Hills and east slopes of the Berkshires, where highs
should remain in the mid to upper 40s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Tonight...

Chilly night. Light winds turning N as high pressure slides E to the
N of New England. Radiational cooling proceeding but hesitant to go
with the coldest guidance should mid to high level ceilings invade
after midnight out ahead of Friday's storm system. Indications that
we'll see cirrus moving in, closer to morning. Lows around 30 but
would not be surprised for many locations to come in around the
upper 20s.

Friday into Friday night...

*/ Highlights...

 - Heavy rain and damaging wind potential
 - Headlines possible, short-fused with any thunderstorms
 - Highlight threats in the Hazardous Weather Outlook (HWO)
 - Consensus forecast leaning with 3 km NAM trends

*/ Discussion...

Got to admit, textbook meteorology. Invigorated dynamics ahead of a
potential vorticity (PV) displacement equatorward. Tropopause fold
along the 1.5 PV surface, dipping as low as H85, as stratospheric
air undercuts downward, H3 jet core amplified by the thermal wind
discontinuity, altogether promoting ascent, amplifying cyclonic
vorticity advection out ahead of a quick sweeping, closing off trof
axis. In other words, a maturing storm. Likely some bumpy air if you
plan on flying.

Atmospheric response per strengthening low-level inflow, moist-warm
influx of precipitable waters +1.5 inches, saturating the low-level
column with freezing level heights upwards of 10 kft. Maturing storm
beneath split-flow diffluence along the 1.5 PV surface, resultant
strong mid-upper level ascent above focused low level convergent
inflow ahead of a secondary area of low pressure that develops. A
sure sign of deep layer forcing with surface pressure falls of 2-3
mb / hr. Likely some efficient rainfall processes.

While progressive and quick moving, two areas of concern: strong to
damaging winds and potential flooding. Focus around Friday evening.

H925-85 low-level S jet core 50 to 75 mph roughly 1-3 kft agl. An
indication per model soundings of a low-level inversion in place
given a warm-nose up around H85. But still can't rule out pressure
gradient and isallobaric forces will generate surface winds of 40 to
50 mph given how dynamic and anomalously forecast modeled this storm
may be. Trees at this point losing their leaves, oaks holding tough.
Greatest risk along the S/SE coast and coastal plain, high terrain
as well. May need wind advisory headlines for a 3-6 hour window, yet
when dealing with thunderstorms, short-fused headlines are more
appropriate.

Meanwhile, precipitable waters over 1.5 inches, anomalous moisture
flux. Convergent inflow of moist-warm air yielding quite a saturated
column up to H4 with freezing level heights around 10 kft and
indications of elevated instability promoting updraft potential in
addition to likely jet coupling netting deep layer ascent. More than
likely an area of moderate to heavy rain focused over S New England.
While quick, progressive, contending with leaf-clogged drains. If
last Saturday's heavy rainfall event was any indication, as well as
last Tuesday, efficient rainfall producers are likely to contribute
to urban / poor drainage issues. Flood headlines may be needed as 1
to 2 inches with locally higher amounts are possible in a 3 to 6
hour window, potentially exceeding flash flood guidance which ranges
from 1.5 to 3 inches for 1 / 3 / 6-hours. WPC currently has S New
England progged in a MARGINAL RISK for excessive rainfall towards
flash flooding.

A consensus forecast with a lean towards 3 km NAM trends recognizing
that the 3 km NAM is not perfect. Later high-res forecast consensus
can hopefully paint a better picture on exact impacts. Collaboration
with surrounding forecast offices, will highlight threats for now in
the HAZARDOUS WEATHER OUTLOOK, allow later shifts to nail down the
course of action with respect to flood and/or wind hazards.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Highlights...

*  Rain ending Saturday morning, although gusty W winds linger
*  Dry and cool conditions most of this weekend into early
   Monday with gusty winds at times
*  Potential for another round of precipitation late Monday
   into Tuesday night

Overview and model preferences...

08/00Z guidance suite remains in rather good agreement with the
overall pattern through Monday. While the gap between the model
camps handling of a potent shortwave early next week has narrowed,
there remain significant differences that will take a few more days
to resolve. International guidance, including the Canadian and
ECMWF, remain on the slower and more amplified side of the
solutions. Operational GFS is in line with its ensemble mean, but
the ensemble spread remains large. The details will be important to
determine precipitation type.

Will continue to favor a consensus approach for this portion of the
forecast to minimize forecast error. This solution will move a
closed mid level low over the Great Lakes towards the Maritimes
Saturday. Brief zonal flow Sunday, before a more amplified mid level
trough arrives sometime Tuesday into Tuesday night.

At the surface, departing low pressure Saturday is followed by a
high pressure Sunday and Monday. Tuesday should feature a pair of
low pressures, one in the Great Lakes and the other developing off
the Mid Atlantic coast before passing us by. This setup will not
favor trapping low level cold air across our region. Thus, any
potential mixed precipitation would have to occur at night, and
would also likely be confined to the higher elevations.

Temperatures...

Colder air arrives Saturday night, with readings at or below
freezing across most areas except along the immediate coast.
Readings Sunday into Monday will run around 5 to 10 degrees below
normal, then will be close to normal into early next week.

Precipitation...

Continue to see mainly dry conditions for most of this forecast
period, with one big exception. Confidence is growing our region
will be impacted in some way by a coastal low pressure sometime from
Monday night into Tuesday night. As mentioned above, the potential
for mixed precipitation will need to be watched closely over the
next few days.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...Moderate confidence.

This afternoon into tonight...

VFR. NW winds diminishing through the day, with light winds
tonight.

Friday...

VFR Friday thru midday. Then as Friday afternoon progresses,
expect lowering ceilings with onset of RA late.

Friday night...RA with embedded +RA and lower risk TSRA. TSRA
chances mainly over SE New England. MVFR becoming IFR- LIFR.
Gusty S/SE winds Friday evening, potentially upwards of 40 to
50 kts. Winds will shift W/SW into Saturday morning, continued
breezy with gusts up around 25 kts as conditions improve towards
VFR.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Saturday through Monday/...

Saturday through Saturday Night: VFR. Windy with gusts to
35 kt.

Veterans Day through Sunday Night: VFR. Breezy.

Monday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...Moderate confidence.

Through tonight...

High pressure settling in through tonight. NW winds generally 10
kts or less this afternoon, rather light winds prevailing
tongiht. Seas below 5 feet.

Friday into Friday night...

Stout area of low pressure developing up the E seaboard into S New
England out ahead of which there is forecast a quick S/SE burst of
winds, gale force likely, potential for 40 to 50 kt gusts centered
around Friday evening with seas pushing 10 to 12 feet. GALE WATCH
has been issued accordingly. Likely visibility issues subsequent of
moderate to heavy rain, again centered around Friday evening. A risk
as well of thunderstorms with more adverse conditions.

Outlook /Saturday through Monday/...

Saturday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 9 ft. Chance of rain showers.

Saturday Night: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas.

Veterans Day: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

Monday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Friday afternoon through late Friday night for
     ANZ231>237-250-251-254>256.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Belk/Sipprell/NMB
SHORT TERM...Sipprell
LONG TERM...Belk
AVIATION...Belk/Sipprell/NMB
MARINE...Belk/Sipprell/NMB
Hazardous weather outlook, Nov 8, 4:01 AM EST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
401 AM EST Thu Nov 8 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-090915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
401 AM EST Thu Nov 8 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A low pressure will bring a risk for flooding rainfall late Friday
into Friday night. Many area waterways are at relatively high flows
from recent rainfall. Urban and poor drainage flooding is also a
concern.

In addition, this low pressure may bring a period of strong to
damaging winds, especially across Cape Cod and the islands. Winds
more likely to just be gusty away from the immediate coastal areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>237-250-251-254>256-090915-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
401 AM EST Thu Nov 8 2018

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-090915-
Boston Harbor-
401 AM EST Thu Nov 8 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 3:11 AM ESTGale WatchBOX23 hr
Nov 8, 3:20 PM ESTFlood WatchBOXBarnstable, Bristol, Essex, Franklin, Hampden, Hampshire and 5 more36 hr

Nearby

Gale Watches in Massachusetts, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.